Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Aug 1, 2016, 10:31 PM CDT for Koochiching County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2016, 10:31 PM CDT (03:31 UTC)
- Expired
- Aug 1, 2016, 11:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Duluth, MN
County Koochiching County, MN
The radar
The Duluth radar (KDLH), 242 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 997 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1330 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
817
WWUS83 KDLH 020331
SPSDLH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1031 PM CDT MON AUG 1 2016
MNZ010-020415-
KOOCHICHING-
1031 PM CDT MON AUG 1 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
KOOCHICHING COUNTY...
AT 1030 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 11 MILES NORTHEAST OF BAUDETTE...TO 14 MILES EAST OF
GRYGLA...AND MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
BIRCHDALE...LOMAN...MANITOU AND INDUS.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
LAT...LON 4871 9429 4869 9425 4866 9425 4865 9423
4863 9384 4857 9380 4853 9382 4851 9379
4812 9442 4871 9442
TIME...MOT...LOC 0330Z 276DEG 28KT 4880 9438 4824 9531
$$
LEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 1, 6:29 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 1, 6:29 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Duluth MN 629 PM CDT MON AUG 1 2016 .SHORT TERM...(This evening through Tuesday) Issued at 305 PM CDT Mon Aug 1 2016 The Northland's warm and humid southerly flow this afternoon will continue into this evening as a surface trough approaches from the west. There will be increasing chances of showers and thunderstorms from the west through this evening as the trough gets closer to the Northland. Showers and storms will become likely later this evening, across the west, and the rest of the forecast area during the wee hours of Tuesday morning when the trough finally moves into the Northland and once the 20 to 30 knot low level jet finally kicks in. Upper level divergence will develop late this evening and early Tuesday when the Northland sees falling heights when the shortwave trough approaches and then moves into the region. There could be strong to severe storms, primarily over the western forecast area where the most unstable cape will be at its best this evening. The showers and storms could continue to produce gusty winds overnight because of the decent wind flow. Otherwise, the main focus is heavy rain due to the 1.5 inch precipitable water values. The threat of hail is low because of the humid vertical profiles, limited MUCAPE, limited overnight deep layer wind shear, and high freezing level heights around 14 to 15 kft. There will likely be lingering showers and storms, at least early Tuesday, as the trough and shortwave continue moving through the region, especially across the eastern forecast area. There will likely be clearing skies from the west through the day. The 00Z NAM12 is quite the outlier, which suggest strong storms developing in the late afternoon across northeast Minnesota because of a much slower progression of the trough boundary. Since it seems to be the only model to suggest this scenario, heavily leaned on the other models. Highs will primarily be in the lower 80s. .LONG TERM...(Tuesday night through Monday) Issued at 305 PM CDT Mon Aug 1 2016 The concern for the long term are the chances for thunderstorms Wednesday night and Thursday. An area of high pressure will build into the forecast area Tuesday evening giving the region quiet weather through Wednesday afternoon. A southerly flow will continue to push warm and humid air into the region setting the stage for the next round of strong to severe thunderstorms late Wednesday night and Thursday. A strong shortwave will travel along the Northern Plains on Wednesday and will move into western Minnesota by Wednesday evening. A good LLJ will develop and interact with the shortwave along with the instability across the area to develop in eastern dakotas and spread east overnight. As indicated by the mid shift, the models still show the LLJ will increase to 30-40 knots overnight ahead of the front with the elevated mixed layer being advected into the region and good shear. These conditions will be favorable to strong to severe thunderstorms moving into the BRD/INL region a little after midnight, Twin Ports around 10z, and HYR around 12z. Because of the shear and wind profiles, damaging winds look to be main threat with these storms. SPC has NW WI in a 15% probability of severe weather during the day. The line of severe thunderstorms could develop into a bowing structure in WI. An area of high pressure build into the region late Thursday allowing cooler and drier air into forecast area through the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 620 PM CDT Mon Aug 1 2016 Initial VFR conditions to continue for another few hours, with only a few isolated showers/TSRA which may affect the MN terminals. An area of showers and thunderstorms to spread west to east across the terminals generally after 05z, bringing a several hour period of IFR ceilings and visibilities to each of the terminals. Gradual improvement to VFR can be expected generally between 15z and 20z Tuesday. && .PRELIMINARY POINT TEMPS/POPS... DLH 66 82 60 85 / 70 70 10 0 INL 65 82 58 85 / 70 30 0 0 BRD 68 85 60 86 / 70 10 10 0 HYR 68 81 60 87 / 60 60 10 0 ASX 65 81 62 86 / 50 60 10 0 && .DLH Watches/Warnings/Advisories... WI...None. MN...None. LS...None. && SHORT TERM...Grochocinski LONG TERM...Stewart AVIATION...LE
Hazardous weather outlook, Aug 1, 3:10 PM CDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 310 PM CDT MON AUG 1 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021215- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 310 PM CDT MON AUG 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL SPREAD INTO THE NORTHLAND FROM THE WEST THIS EVENING AND OVERNIGHT. SOME STORMS COULD BE STRONG WITH GUSTY WINDS AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS COULD LINGER ACROSS NORTHWEST WISCONSIN AND PARTS OF NORTHEAST MINNESOTA TUESDAY...PRIMARILY EARLY IN THE DAY. SOME STORMS COULD BE STRONG. STRONG TO SEVERE THUNDERSTORMS ARE LIKELY LATE WEDNESDAY NIGHT ACROSS NORTH-CENTRAL MINNESOTA INCLUDING AREAS SUCH AS THE BRAINERD LAKES REGION...WALKER...LEECH LAKE...AND INTERNATIONAL FALLS. STRONG TO SEVERE STORMS WILL AFFECT THE TWIN PORTS BY SUNRISE THURSDAY MORNING. THEY WILL SPREAD EAST INTO NORTHWEST WISCONSIN DURING THE DAY THURSDAY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS MAY BE NEEDED THIS EVENING. LSZ121-140>148-021215- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 310 PM CDT MON AUG 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT...MAINLY AFTER MIDNIGHT...ACROSS WESTERN LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR TUESDAY. THUNDERSTORMS ARE LIKELY THURSDAY ACROSS WESTERN LAKE SUPERIOR...WITH SOME STORMS STRONG TO SEVERE. GROCHOCINSKI MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 1, 8:31 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
831 PM CDT MON AUG 1 2016
MNZ010-020200-
KOOCHICHING-
831 PM CDT MON AUG 1 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KOOCHICHING
COUNTY...
AT 831 PM CDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTHWEST OF
BIRCHDALE...OR 35 MILES WEST OF INTERNATIONAL FALLS...MOVING EAST AT
35 MPH.
WIND GUSTS UP TO 35 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BIRCHDALE...PELLAND...LOMAN...MANITOU AND INDUS.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
LAT...LON 4865 9423 4863 9384 4857 9380 4853 9382
4852 9380 4851 9365 4853 9363 4852 9361
4853 9358 4851 9356 4840 9424 4851 9443
4857 9443 4866 9425
TIME...MOT...LOC 0131Z 251DEG 35KT 4852 9418
LESpecial weather statement, Aug 1, 9:02 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
902 PM CDT MON AUG 1 2016
MNZ010-020230-
KOOCHICHING-
902 PM CDT MON AUG 1 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KOOCHICHING COUNTY...
AT 902 PM CDT...A STRONG THUNDERSTORM WAS 17 MILES SOUTHWEST OF
BIRCHDALE...MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 35 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
INTERNATIONAL FALLS...LITTLEFORK...PELLAND...LOMAN...INDUS AND
ERICKSBURG.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
LAT...LON 4863 9384 4857 9380 4853 9382 4851 9375
4854 9347 4859 9346 4860 9342 4842 9323
4821 9442 4848 9443 4864 9395
TIME...MOT...LOC 0202Z 252DEG 31KT 4840 9427
LESpecial weather statement, Aug 1, 10:31 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1031 PM CDT MON AUG 1 2016
MNZ010-020415-
KOOCHICHING-
1031 PM CDT MON AUG 1 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
KOOCHICHING COUNTY...
AT 1030 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 11 MILES NORTHEAST OF BAUDETTE...TO 14 MILES EAST OF
GRYGLA...AND MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
BIRCHDALE...LOMAN...MANITOU AND INDUS.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
LAT...LON 4871 9429 4869 9425 4866 9425 4865 9423
4863 9384 4857 9380 4853 9382 4851 9379
4812 9442 4871 9442
TIME...MOT...LOC 0330Z 276DEG 28KT 4880 9438 4824 9531
LEThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:31 PM CDT | Special Weather Statement | DLH | Koochiching | 29 min |
| Aug 1, 9:02 PM CDT | Special Weather Statement | DLH | Koochiching | 28 min |
| Aug 1, 11:26 PM CDT | Special Weather Statement | DLH | Koochiching | 49 min |
| Aug 2, 1:25 AM CDT | Special Weather Statement | DLH | 5 min | |
| Aug 2, 2:01 AM CDT | Special Weather Statement | DLH | 14 min | |
| Aug 2, 2:32 AM CDT | Special Weather Statement | DLH | Itasca | 43 min |
| Aug 2, 2:54 AM CDT | Special Weather Statement | DLH | Itasca | 6 min |
| Aug 2, 3:11 AM CDT | Special Weather Statement | DLH | Itasca | 34 min |
| Aug 2, 3:49 AM CDT | Special Weather Statement | DLH | Itasca | 41 min |
| Aug 2, 4:31 AM CDT | Special Weather Statement | DLH | Saint Louis | 44 min |
| Aug 2, 4:36 AM CDT | Special Weather Statement | DLH | Saint Louis | 39 min |
| Aug 2, 4:58 AM CDT | Special Weather Statement | DLH | Lake | 47 min |
| Aug 2, 5:34 AM CDT | Special Weather Statement | DLH | Lake | 41 min |
| Aug 2, 6:55 AM CDT | Areal Flood Warning | DLH | Aitkin, Cass, Itasca, Saint Louis | 6 hr |
| Aug 2, 9:30 AM CDT | Special Weather Statement | DLH | Carlton | 15 min |
| Aug 2, 3:05 PM CDT | Special Weather Statement | DLH | Chisago | 10 min |
| Aug 2, 3:15 PM CDT | Special Weather Statement | DLH | Chisago | 15 min |
| Aug 2, 3:23 PM CDT | Special Weather Statement | DLH | Pine | 22 min |
| Aug 2, 3:32 PM CDT | Special Weather Statement | DLH | Chisago | 13 min |
| Aug 2, 3:49 PM CDT | Special Weather Statement | DLH | Pine | 26 min |
| Aug 2, 7:06 AM CDT | Special Weather Statement | DLH | Ashland, Bayfield | 39 min |
| Aug 2, 9:45 AM CDT | Special Weather Statement | DLH | Douglas | 15 min |
| Aug 2, 10:00 AM CDT | Special Weather Statement | DLH | Douglas | 45 min |
| Aug 2, 10:15 AM CDT | Special Weather Statement | DLH | Bayfield | 45 min |
| Aug 2, 3:51 PM CDT | Special Weather Statement | DLH | Burnett | 24 min |
| Aug 2, 4:16 PM CDT | Special Weather Statement | DLH | Burnett | 29 min |
| Aug 2, 4:24 PM CDT | Special Weather Statement | DLH | Burnett | 36 min |
| Aug 2, 4:53 PM CDT | Special Weather Statement | DLH | Burnett | 37 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.